Is your medicine harming your hearing?

Some drugs may cause hearing loss.

Although medicines are very necessary and helpful, it is possible that some may harm your hearing. Drugs that affect hearing are called “ototoxic” and you may be surprised at how common some are.

Sometimes the damage to the delicate hair cells in the inner ear is temporary, but sometimes it is permanent. According to the American Speech-Hearing Association (ASHA), there are more than 200 chemicals and medications that cause hearing loss and balance disorders.

If you are taking any of these classes of drugs, continue to take your prescribed medication, but ask your doctor if hearing loss is a concern.

What to watch for

Surprisingly regular use of acetaminophen and non-steroidal anti-imflammatory drugs (NSAID) can cause hearing side effects, according to a 2010 study in the American Journal of Medicine. If you are on a regular course of NSAIDs or daily aspirin, talk with your doctor about how to manage these risks.

A specific class of antibiotics called aminoglycosides is one of the classes of drugs that are considered to have hearing loss as a side effect. These are usually ones prescribed to treat infections such as meningitis when other antibiotics haven’t worked.

A platinum-based chemotherapy drug called Cisplatin, which is used to treat bladder, ovarian and testicular cancer, is another drug with possible hearing-related side effects.

Be proactive

If you take any of these medicines, don’t stop! Talk with your doctor. Just because you need to take one of these medicines doesn’t mean you will definitely have hearing loss. Everyone reacts differently to medications and side effects can range widely.

Schedule a baseline hearing test with Sound Hearing Care today so you will have information to monitor changes related to medicine use.

With 4 convenient hearing treatment locations including Simpsonville, Greer, Travelers Rest, and Greenville, Sound Hearing Care is sure to have a convenient location near you!